It was a Wednesday morning. The doorbell rang. I hear EaZyD rushing down the stairs shouting for help. EaZyD seemed to be panicking – most unlike him. I could not move or breathe. ‘Am I dying?’ (Ever the melodrama).
It was my physio, with my sister, at the door. The physio took one look and said to get an ambulance now! She tipped me onto my back and held my legs in the air (as a friend remarked later – hardly the time). The ambulance men arrived, slapped on an oxygen mask and whisked me off to casualty (actually, they staggered downstairs carrying me, help themselves to oxygen, then …).
I come around in casualty to see the slightly stunned faces of EaZyD and my sister.
Eleven hours later, the staff decide that I have had a PE and discharge me after administering injections and pills. The discharge is conditional upon EaZyD giving me injections over the weekend (‘think of her as a dart board’).
Xrays later confirm a ‘massive’ PE. We are told that this is apparently ‘very’ common and ‘only’ 1 in 10 die from it. Yeah, right.
I spend the next week bumping up and down stairs on my – thankfully well padded – butt every day so that my blood count can be monitored at the hospital.
Sometime later, my physio admits she was terrified she was sending the blood clot to my brain or heart but the doctor said there was no sign of brain damage, and he is sure he would see it if there was!
Common causes of PE: immobility, family history, use of oral contraceptives amongst others – most apply to me.
Anticipation, warning, docs, you know, from those huge reams of patient history notes? I am now on lifetime blood thinning medication, which has, for me, no really problematical side effects.
New wheelchair users beware!
PE – a blockage of an artery in the lungs caused by fat, air, tumour tissue, or blood clot. In some cases, pulmonary embolism can cause sudden death.